Puerto Rico, 2025

Lightning Strike in Puerto Rico, August 2, 2025

August 2, 2025 · NWS SJU · 1 event in 1 county or zone

A tropical wave, southeasterly flow and abundant tropical moisture over the islands promoted t-storm formation. A lightning strike impacted electrical lines in Aibonito, causing a utility pole to fall and result in a power outage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A tropical wave, southeasterly flow and abundant tropical moisture over the islands promoted t-storm formation. A lightning strike impacted electrical lines in Aibonito, causing a utility pole to fall and result in a power outage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 2, 3:28 PM AST, 2 hours 13 minutes earlier. Its key messages:

  • * With the axis of the tropical wave now over the Mona Passage, southeasterly flow will continue to steer abundant tropical moisture over the islands through at least Sunday. * Low to moderate concentrations of Saharan dust are expected to arrive from the east on Sunday night into early Tuesday, leading to hazy skies and deteriorated air quality. * Southeasterly flow and high humidity will also increase heat index values. Heat Advisories, or even Warnings, cannot be ruled out during the workweek.
Area forecast discussion, Aug 2, 3:28 PM AST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
328 PM AST Sat Aug 2 2025

.KEY MESSAGES...

* With the axis of the tropical wave now over the Mona Passage,
  southeasterly flow will continue to steer abundant tropical
  moisture over the islands through at least Sunday.

* Low to moderate concentrations of Saharan dust are expected to
  arrive from the east on Sunday night into early Tuesday, leading
  to hazy skies and deteriorated air quality.

* Southeasterly flow and high humidity will also increase heat
  index values. Heat Advisories, or even Warnings, cannot be ruled
  out during the workweek.

&&

.SHORT TERM...Tonight through Monday...

A tropical wave crossing the area promoted variable to showery
weather over most of the region today. Radar estimated rainfall
accumulations since midnight show most of the region with
measurable rainfall. As of 2 PM AST, the highest accumulations
were observed over Yabucoa, with up to 2.5 to 2.8 inches in
several sectors of the municipality. Radar estimated accumulations
above 2 inches were also observed over Corozal and Maunabo. Radar
estimated accumulations above 1.5 inches were observed over
Vieques, Rio Grande, Morovis and Aguadilla. Several thunderstorms
were also observed over the waters, with Marine Weather Statements
being in effect through most of the day. Heat indices still
climbed over the 100s over several areas, particularly the SW
quadrant of PR and the USVI. As the axis of the wave moved over
the area (currently over the Mona Passage), southeasterly steering
flow gradually started to dominate. This steering flow will
continue to bring tropical moisture over the area with
precipitable water (PWAT) values remaining above 2 inches through
at least Sunday night, with PWAT values sharply decreasing on
Monday, as more humid air is confined to the lower levels, a stark
difference from the weekend. Showers, and isolated thunderstorms
will continue to be steered by southeasterly flow tonight,
reaching windward sectors of the islands. Low temperatures can
reach the the upper 70s to low 80s at coastal and urban areas, and
the upper 60s to low 70s at higher elevations. Additional
convection will continue to develop tomorrow afternoon and Monday
afternoon (here more limited), particularly from interior to
northwestern Puerto Rico, and downwind of El Yunque and the local
islands. A limited to locally elevated flooding risk will continue
tomorrow. By Monday, a strengthening low- to mid-level ridge will
establish itself as a plume of Saharan dust also arrives,
resulting in hazy skies to start the workweek. 925 mb temperatures
will continue at near to above normal values.

.LONG TERM...Tuesday through Saturday...

/FROM PREV DISCUSSION...Issued at 310 AM AST Sat Aug 2 2025/

The long-term forecast begins with lingering instability aloft as an
upper-level low continues to exit the forecast area. Although cooler
500 mb temperatures will lead to steeper lapse rates, below-normal
moisture levels will somewhat limit shower activity across the
region. Nevertheless, surface heating, sea breeze convergence, and
orographic lifting will be sufficient to compensate for the reduced
moisture, resulting in afternoon convection over interior and
western portions of Puerto Rico. Elsewhere, lingering suspended
Saharan dust will lead to hazy skies and limited shower activity.

Dynamic instability will persist on Wednesday as an induced surface
trough moves westward and crosses the northeastern Caribbean. The
areal coverage of showers and thunderstorms is expected to increase
during this period, aided by near-normal moisture converging in the
region.

For the remainder of the long-term forecast, weather conditions will
be variable, with marginal instability. This will be due to a series
of weak troughs crossing the region, combined with below-to-near-
normal moisture content. Alternating periods of fair weather,
showers, and thunderstorm activity will follow the typical seasonal
weather pattern. Showers will move onshore at times over windward
coastal areas during the night and morning hours, while shower and
thunderstorm development is expected over the interior and western
portions of Puerto Rico during the afternoon. The southern coastal
areas of Puerto Rico are likely to continue experiencing abnormally
dry conditions throughout the period, with only occasional, isolated
showers, which are likely to be insufficient to bring significant
relief to the region.

The forecast period will also be characterized by hot temperatures,
as 925 mb temperatures fluctuate between near-normal and above
climatological normals. These above-normal temperatures, combined
with humid conditions, will result in persistently high heat index
values. As a result, Heat Advisories, or even Warnings, cannot be
ruled out throughout the period. Residents and visitors are advised
to stay hydrated, limit outdoor activities during peak heat hours,
and monitor official updates for potential heat-related alerts.

&&

.AVIATION...

(18Z TAF)

The axis of the tropical wave is over the Mona Passage, with
ESE winds now prevailing over the islands, with sea breeze
variations and local effects. TSRA will affect TJBQ through at
around 03/20Z. ESE winds (at light to locally moderate) continue
to bring showers and possible thunderstorms over the area, these
can promote brief periods of MVFR conditions from time to time.

&&

.MARINE...

A surface high-pressure over the central Atlantic, combined with
a tropical wave moving away from the islands, will promote
moderate to locally fresh winds through the weekend. Seas of up to
7 ft are likely for the offshore Atlantic waters where a Small
Craft Advisory is in effect through this evening. Although the
axis of the tropical wave is over the Mona Passage, southeasterly
steering flow behind it will bring abundant tropical moisture over
the waters, promoting showers and t-storms during the rest of the
weekend. Hazy skies due to the arrival of Saharan dust are
anticipated Monday.

&&

.BEACH FORECAST...

A moderate risk of rip currents will continue during the weekend for
northern and eastern PR, as well as Culebra and St. Croix, with a
low risk elsewhere. Even if the risk for rip currents is low,
life-threatening rip currents often occur in the vicinity of
groins, jetties, reefs, and piers. Abundant moisture from a
tropical wave moving away from the islands can result in showers
and t-storms under southeasterly flow. Deteriorated air quality
is forecast for Monday as a plume of saharan dust moves in.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory until 6 PM AST this evening for AMZ711.

&&

MRR/RVT/ERG/MNG
Hazardous weather outlook, Aug 2, 4:14 AM AST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
414 AM AST Sat Aug 2 2025

AMZ711>745-PRZ001>013-030815-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
414 AM AST Sat Aug 2 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across the
region. Stay alert and be prepared to take shelter if storms
develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across PR, Vieques, and Culebra.
There is a low chance of isolated flash floods. Elsewhere, plan
for water ponding on roads and in poorly drained areas.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across coastal and urban areas of PR.

.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher, particularly across
Offshore Atlantic waters. Small craft should exercise caution
elsewhere across the local waters.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across northern and eastern PR, Culebra,
and eastern Vieques. Isolated stronger rip currents may occur
elsewhere, especially near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Excessive rainfall expected through the weekend and into early
next week, as a vigorous tropical wave increases the potential for
showers and thunderstorms, thereby raising the risk of flooding.
Breezy to locally windy conditions will contribute to choppy seas
and maintain a moderate rip current risk through most of the
period. A Saharan Air Layer with minor to moderate concentrations
of Saharan dust will bring hazy skies and drier air early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-030815-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
414 AM AST Sat Aug 2 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
the region. Stay alert and be prepared to take shelter if storms
develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across Saint Thomas and Saint
Croix. There is a low chance of isolated flash floods. Elsewhere,
plan for water ponding on roads and in poorly drained areas.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across the USVI.

.Wind...Breezy conditions (18-22 kts | 21-25 mph), particularly
across St. Thomas and St. John. Unsecured items could blow
around.

.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher, particularly across
the Offshore Atlantic waters. Small craft should exercise caution
elsewhere across the local waters.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across Saint Croix. Isolated stronger rip
currents may occur elsewhere, especially near piers, jetties, and
channels.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Excessive rainfall expected through the weekend and into early
next week, as a vigorous tropical wave increases the potential for
showers and thunderstorms, thereby raising the risk of flooding.
Breezy to locally windy conditions will contribute to choppy seas
and maintain a moderate rip current risk through most of the
period. A Saharan Air Layer with minor to moderate concentrations
of Saharan dust will bring hazy skies and drier air early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Special weather statement, Aug 2, 4:58 PM AST, 43 minutes before
Special Weather Statement
National Weather Service San Juan PR
458 PM AST Sat Aug 2 2025

PRZ001>005-022230-
San Juan and Vicinity PR-North Central PR-Northeast PR-
Eastern Interior PR-Southeast PR-
458 PM AST Sat Aug 2 2025

...STRONG THUNDERSTORMS WILL IMPACT THE MUNICIPALITIES OF EASTERN
PUERTO RICO, FROM ARROYO TO RIO GRANDE, EXTENDING INTO THE EASTERN
INTERIOR AND PORTIONS OF THE SAN JUAN METROPOLITAN AREA THROUGH 630
PM AST...

At 456 PM AST, Doppler radar was tracking strong thunderstorms along
a line extending from near Naguabo to Maunabo, and stretching into
Rio Grande.

Movement was northwest at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1845 6589 1841 6577 1826 6572 1801 6584
      1793 6615 1793 6621 1794 6621 1795 6617
      1796 6620 1794 6623 1795 6630 1805 6631
      1813 6622 1819 6626 1825 6627 1828 6621
      1832 6621 1833 6627 1836 6628 1844 6623
TIME...MOT...LOC 2056Z 138DEG 17KT 1824 6581 1811 6582 1799 6591

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ERG

The radar

The San Juan radar (TJUA), 22 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Aibonito

When
August 2, 5:41 PM AST
Where
Aibonito County, 3.47 mi NW of Aibonito
Property damage
$9,000
Reported by
NWS Employee
Coordinates
18.159, -66.283

A NWS employee and emergency managers, reported a lightning strike that impacted electrical lines near KM 3.0 of PR-725 in the Los Pinos sector of Barrio Llanos. The incident caused a utility pole to fall and scattered debris in the area, resulting in a power outage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292486.